Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 1, NWS Topeka, KS

April 2, 2010Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 2, 2010, 8:21 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2010, 8:21 AM CDT (13:21 UTC)
Expired
Apr 2, 2010, 8:45 AM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:11 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 2, 6:11 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
611 AM CDT FRI APR 2 2010

.UPDATE...

UPDATED FOR 12 UTC AVIATION FORECAST.

&&

.DISCUSSION...

PLEASE SEE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...

RAIN AND ISOLATED THUNDERSTORMS ARE SPREADING NORTHEAST FROM SOUTH
CENTRAL KANSAS THIS MORNING. A COLD FRONT WAS ALSO LOCATED JUST
EAST OF MHK WHERE WINDS HAVE SHIFTED TO THE WEST. THIS FRONT WILL
MOVE THROUGH TOP/FOE BY MID MORNING WITH WINDS ALSO SHIFTING TO
WESTERLY. FROPA TIMING IS A BIT IN QUESTION AS THE FRONT MAY
TEMPORARILY STALL VERY NEAR TOP/FOE...WHICH COULD DELAY THE WIND
SHIFT. WILL SEE SHOWERS WITH ISOLATED TS ALONG AND JUST AHEAD OF
THE FRONT...AND PRIMARILY -SHRA BEHIND THE FRONT. VIS AND CIGS MAY
BRIEFLY FALL TO MVFR UNDER THE HEAVIEST PRECIP BUT IT SHOULD BE
QUITE BRIEF IF AT ALL AS THE LOW LEVEL MOISTURE IS LACKING AND
MOST SITES WITH PRECIP HAVE REMAINED VFR.

BARJENBRUCH

&&

.PREV DISCUSSION... /ISSUED 329 AM CDT FRI APR 2 2010/

DISCUSSION...H5 CLOSED LOW WAS OVER THE NORTHERN PLAINS. AT 08Z A COLD
FRONT BISECTED KANSAS WITH SOME SCATTERED THUNDERSHOWERS AHEAD OF
THE FRONT IN EASTERN KANSAS.

TODAY...MAIN FORECAST ISSUE IS WHETHER OR NOT TSRA WILL REDEVELOP
AHEAD OF THE COLD FRONT LATER THIS MORNING AND AFTERNOON.
NAM/GFS/ECMWF ALL SHOW PRECIP OVER THE CWA TODAY BUT NONE PICKED UP
ON THE LINE OF TSRA IN WESTERN KS LAST NIGHT.  THE FRONT IS EXPECTED
TO BE IN THE MIDDLE OF THE TOP CWA BY THIS AFTERNOON ALLOWING FOR
SOME TIME TO HEAT UP A LITTLE AS A MORE SIGNIFICANT SHORT WAVE IS
KICKED OUT FROM THE BASE OF THE H5 TROF.  THAT SAID...WILL KEEP THE
HIGHEST POPS IN THE EASTERN HALF OF THE CWA TODAY WITH ONLY SLIGHT
CHANCE OR NO POPS IN OUR FAR WEST.  HAVE KEPT TEMPS IN THE LOW 70S
FAR EAST AS FROPA WILL OCCUR LATER IN THE EVENING WHILE WARM AIR
STAYS IN PLACE AHEAD OF THE FRONT.

TONIGHT...THE FRONT SHOULD BE THROUGH THE CWA BY THE EVENING AND ANY
PRECIP WILL BE GONE WITH IT.  CAA BEHIND THE FRONT WILL DROP
OVERNIGHT LOWS INTO THE MID 30S AND LOWER 40S.

SATURDAY THRU TUESDAY...H5 FLOW BECOMES MORE SOUTHWEST OVER THE
WEEKEND AND WILL ALLOW FOR DRY CONDITIONS.  WARMER AIR BEGINS TO
WORK ITS WAY BACK INTO THE EASTERN HALF OF KANSAS AS A WARM FRONT
SETS UP SOMEWHERE FROM SOUTHWEST KANSAS TO NORTHWEST MISSOURI ON
SUNDAY.  BY MONDAY...BOTH THE GFS/ECMWF SHOW INCREASING PWATS OVER
MOSTLY THE EASTERN PORTION OF THE CWA INVOF THE FRONT AS WELL AS A
DEEPENING SURFACE LOW IN RESPONSE TO A H5 TROF BECOMING MORE
NEGATIVELY TILTED AS IT MOVES INTO THE WEST COAST.  ENOUGH GULF
MOISTURE MAKES ITS WAY INTO THE CWA THAT TSRA WILL BE POSSIBLE ON
TUESDAY.  THERE ARE SOME TIMING DIFFERENCES WITH FROPA ON TUESDAY SO
HAVE HELD POPS IN THE CHANCE CAT.  EXPECT TEMPS TO CONTINUE TO WARM
INTO EARLY NEXT WEEK WITH MID TO UPPER 70S ON MON/TUES.

SALLY

AVIATION...

THE LINE OF STORMS MAY REACH THE KMHK TAF SITES AFTER 8Z...BUT
THEY SHOULD WEAKEN THROUGH THE EARLY MORNING HOURS. MAY SEE A RE-
DEVELOPMENT ACROSS KMHK AND KTOP...KFOE AHEAD OF THE PACIFIC FRONT
LATE THIS MORNING AND THROUGH THE EARLY AFTERNOON HOURS. THE
PACIFIC FRONT WILL PUSH EAST OF THE TAF SITES BETWEEN 18Z AND
20Z...SHIFTING THE WINDS TO THE WEST AND NORTHWEST. SOUTHERLY
WINDS THROUGH THE NIGHT WILL PICK UP TO 15 TO 23 KTS WITH SOME
GUSTS OF 30 TO 35 KTS. 925MB WINS WILL INCREASE TO 50KTS THROUGH
THE NIGHT...BUT ONLY EXPECT A 20 DEGREE VECTOR DIFFERENCE BETWEEN
THE SORELY SFC WINDS AND THE WINDS AT 925MB...THUS LOW-LEVEL THE
WIND SHEAR SHOULD REMAIN BELOW CRITERIA FOR LLWS PLACEMENT IN
TAFS. THERE WILL BE A PERIOD OF VFR TO MVFR CEILINGS AFTER 12Z
THROUGH FROPA THAT MAY LOWER CEILINGS DOWN TO 2,200 FEET. AFTER
FROPA THE CEILINGS SHOULD INCREASE TO VFR.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 2, 7:04 AM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
704 AM CDT FRI APR 2 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-031215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
704 AM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. ISOLATED SEVERE STORMS
WILL BE POSSIBLE DURING THE MORNING AND AFTERNOON HOURS EAST OF A
LINE FROM COUNCIL GROVE TO SENECA. HAIL UP TO THE SIZE OF
QUARTERS...AND GUSTY WINDS UP TO 50 MPH ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AND TUESDAY. IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE MORNING AND AFTERNOON
HOURS...EAST OF A LINE FROM COUNCIL GROVE TO SENECA.

In the hours before

Special weather statement, Apr 2, 7:53 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
753 AM CDT FRI APR 2 2010

KSZ024-021315-
JACKSON-
753 AM CDT FRI APR 2 2010

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY...

THROUGH 815 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 75 MPH
ACROSS PORTIONS OF JACKSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE DELIA...CIRCLEVILLE
AND NETAWAKA.

BLAIR
Local storm report, Apr 2, 7:55 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 AM CDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HAIL             E DELIA                 39.24N 95.96W
04/02/2010  E0.88 INCH       JACKSON            KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 2, 8:14 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
814 AM CDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             CIRCLEVILLE             39.51N 95.86W
04/02/2010  E0.50 INCH       JACKSON            KS   PUBLIC

            HAIL COVERING THE GROUND

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:04 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.